MURRAY -- Health officials tell FOX 13 News they have encountered two cases they suspect are tied to a flesh-eating street drug that has appeared in several states.
The drug, known as "Krokodil," has been reported to be eating people from the inside-out, leading to flesh falling off and other injuries.
"Intermountain Medical Center in Murray has seen a couple of cases where people have taken the drug and had a reaction to it," Jess Gomez, a spokesman for Intermountain Healthcare, told FOX 13 News.
A spokeswoman for the Utah Department of Health said it has also heard of a pair of cases, but did not keep records of them because it is not a disease -- but tied to a recreational drug. The local cases, Gomez said, were nothing like other states where video images have shown people who appear to be "zombies."
The drug is a cheap knock-off of heroin. Barbara Insley Crouch, the executive director of the Utah Poison Control Center, said drug makers mix codeine tablets with harsh chemicals like lighter fluid, paint thinner and gasoline.
"What they do is de-fat tissues," she said Wednesday. "If you spilled gasoline on your skin, you get a little burn from it as it erodes the fat from your tissues. Imagine it internally doing to the same thing."
In other states, people have reportedly had portions of their limbs lost.
"Buyer beware, for sure," Insley Crouch said.